I can’t believe it’s almost the end of June. Seriously, when did that happen?!
As I haven’t really spoken to a lot of folks in the last couple months, I thought I’d go ahead and give some updates, should anyone care (and, really, don’t feel bad if you don’t):
1. Work is going well. Being somewhere that has something completely new and different happening every time I go in is pretty cool. And with the environment ever changing, so are my responsibilities, which is a lot of fun.
2. I’m really in to Star Trek now. Yeah, we all knew this day was coming.
3. My medical travel ban, which was previously issued to any and all countries outside of the developed world has now been upgraded to a 40 km radius around my house. So, that sucks.
4. The internship search is on an indefinite hold due to said travel ban. Again, suckfest.
5. I’m sick, hence the travel ban being issued by my doctor.
The sick thing is kind of old news, as I’ve been sick on and off for a good six months now. But I at least now have a slight idea what’s going on. And that all of those seemingly random bouts of sickness in the six months were actually all related. I only have partial answers at the moment, but I’ll take that over complete confusion.
After spending the last month in and out of doctors offices, hospitals, and blood labs I was sent to Mac today for an urgent appointment with my GIS, after my family doctor became very concerned that I have toxicity. And, it turns out that I do. What does that mean? Well, that bit’s complicated.
I’ve been on the medication azathioprine for the last 10 years as remission therapy for IBD. The meds act as an immunosuppressive antimetabolite, lowering the number of T-cells in the body to a minimum, thus preventing the immune system from attacking the body. IBD has no known cause or cure, but azathioprine is one of the mystery drugs that leads to long remission periods for a lot of people, myself included.
Downside? Well, azathioprine is technically a carcinogen and can potentially poison you when used for a long period of time. And it looks like it’s done just that to me. This potentiality is clearly stated when you start using the drug, but when your body is shutting down and the alternative to not taking them is death, you’re not all that concerned.
Aside from being given the diagnosis of “toxicity”, we don’t have a whole lot of info yet. The severity of toxicity can range from leukonpenia to lymphoma, and anywhere in between. A few things have been ruled out already as my white blood cell count is holding steady at around 35,000 mcl (it should be somewhere around 7500), but I need to get the azathioprine out of my system before a next step is decided, which is going to take awhile.
This is making me incredibly nervous as the chances of my IBD flaring is very high. I’ve been given an alternate med, which if taken 8 times a day will possibly prevent this from happening. But, my doctor didn’t seem too confident on that one given that that drug hasn’t work for me in the past. But, it’s worth a shot.
Once the drugs are out of my system we’ll have to reevaluate. If my toxicity symptoms have cleared up, it is a mild case and will likely be gone at that point. If they haven’t cleared up, or continue to get worse, then it’s a more severe level of toxicity and we go from the info we have at that point.
Basically, I have a super fun 2-3 months ahead of me. And as such I’m declaring this to be my summer anthem: